Patients with phenobarbital overdose who are treated only with supportive care may remain comatose for several days because of the long elimination half-life of phenobarbital. We treated two patients with phenobarbital overdoses with the nasogastric administration of multiple doses of activated charcoal. This safe therapy markedly shortened both the elimination half-life of phenobarbital and the duration of coma in these patients. If all such patients respond similarly, we believe that the nasogastric administration of multiple doses of activated charcoal is the method of choice to accelerate the elimination of phenobarbital from the body.
Goldberg MJ, Berlinger WG. Treatment of Phenobarbital Overdose With Activated Charcoal. JAMA. 1982;247(17):2400–2401. doi:10.1001/jama.1982.03320420050032
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: